Phasing down

I have been on prednisolone since January 2015. The Doctor took a blood test in the December (2014) and I got the result in the January. Due to a misunderstanding (I’m 79 years old and have a hearing defect it may have been my fault not hers) I started on 3x5mg three times a day. The effect was electric! I recovered all my mobility and felt terrific. However on my next visit 2 weeks later, she pointed out my mistake and I’ve been phasing down ever since. I’m now down to 10mg at 2.00am, 7mg at breakfast and 5mg at lunch.

I don’t have any muscle stiffness or difficulty. I am a campanologist (Bellringer) and have managed to continue with that twice a week for an hour on practice night and 20 mins. on Sunday for service.

However I am having very sore eyes, feeling very lethargic, no energy and feeling depressed. Are these the side effects of prednisolone ? How do I counter them? I’m reluctant to take more (different) medication because they all seem to finish-up with another side effect

Welcome your suggestions.

5 Replies

  • Can't speak to most of this, but I can tell you that the sore eyes (they feel dry and scratchy maybe?) are probably from the pred. Easiest way to deal with that is drops for dry eyes available at the pharmacy. I use the kind with no preservatives which come in little plastic ampoules (?) that have to be discarded after about 12 hours, but there are more long lasting kinds which might suit you.

  • Hi to a fellow campagnologist!,

    I am strictly not a medical person, but it does seem to me, if I have done my numbers correctly, that you started, inadvertently, at 45mg daily, and are now, after 18 months down to 22mg. If it is PMR that you have , and not GCA, then that seems to me to be an awful lot of prednisolone that you have taken so far, and this might well account for your lethargy.

    I started on 30mg daily for PMR at the same time as you, and am now at the 7 to 7.5mg mark. I still feel the need for a post lunch rest before I go bellringing in the evening, and this definitely helps.

    Mostly, on this forum, it is people who taper down too quickly, but I am wondering whether, in your case, it may be the other way round? Clearly, your GP will know best, but you may well get some other advice from some very knowledgeable people on this site

    . Where do you ring by the way- only out of curiosity? I have to say that, providing I don't have to ring too heavy a bell, then ringing is a reasonably good exercise for PMR.

    Good luck.

  • If you were at 45mg then no wonder you felt well! However - no real problem and you are on the way down.

    The dry eyes may be the pred - or they may be the PMR, both can cause it. You can get artificial tears which help, or there are liposomal sprays which are also good and very soothing - you just put a small spray of it onto your closed eyes.

  • Thank you all for your replies. I will try drops for the eyes and I'll take your suggestions Heron and PMRPro as a start.

    Regarding the bellringing; Charlie 1 boy I started at Christ Church, Southgate but now ring at Thorley, on the Herts/Essex boarder and at Much Hadham. I also run a class under the ospersis of the U3A organisation in Thorley. Just wish I did not feel so tired and the whole thing such an effort!

  • The lethargy or fatigue is quite normal and certainly something that has been central to my experience of PMR. No quick fix for this really apart from pacing yourself, I find it worse when I am decreasing the pred so try to ensure that I make allowances on those weeks, I try to plan my decreases around events I can't move that I know will stress of tire me out.

    Do speak to your GP regarding the depression, I put it off for 2 years as didn't want yeat more medication. but have to say I am coping much better since starting on antidepressants (citalopram) in December last year and helped enormously with the lethargy, I still get issues when decreasing but I am learning to understand that now.

You may also like...